Arkansas, 2015

Flash Flooding and Damaging Winds in Arkansas, May 15 to 20, 2015

May 15 to 20, 2015 · NWS LZK · 12 events in 8 counties and zones

Showers and thunderstorms developed across portions of the state in vicinity of a stalled front. Some storms became severe with damaging winds observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Showers and thunderstorms developed across portions of the state in vicinity of a stalled front. Some storms became severe with damaging winds observed. Flash flooding also occurred as very heavy rain fell across portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 5:45 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 15, 5:45 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
645 PM CDT FRI MAY 15 2015

.AVIATION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS THE
AREA. MORE THUNDERSTORMS ARE MOVING NORTH OUT OF LOUISIANA AND
WILL AFFECT SOUTH ARKANSAS EARLY THIS EVENING. EXPECT ANOTHER
UPPER LEVEL SHORT WAVE TO MOVE THROUGH THE AREA LATE TONIGHT AND
BRING MORE SHOWERS AND THUNDERSTORMS...AND PATCHY FOG. VFR TO MVFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCATTERED
THUNDERSTORMS WILL AGAIN DEVELOP DURING THE DAY SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT FRI MAY 15 2015/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

SCTD SHRA/TSRA WAS NOTED ACRS THE FA THIS AFTN. SOME OF THE STRONGER
STORMS PRODUCED LOCALLY HVY RAINFALL AND GUSTY WINDS. AT MID AFTN...
TEMPS FELL INTO THE 70S IN THE RAIN-COOLED AREAS...WITH LOW TO MID
80S WHERE PTLY CLOUDY SKIES PREVAILED.

UNSETTLED CONDS WL CONT TO PREVAIL ACRS THE FA THRU MUCH OF THE
SHORT TERM. AN UPR LVL LOW OVR THE WRN STATES WL SEND A SERIES OF
IMPULSES NEWD THRU THE REGION...SETTING THE STAGE FOR GOOD CHCS OF
SHRA/TSRA. MUCH LIKE TODAY...CONVECTIVE TRENDS ON SAT ARE EXPECTED
TO BE DIURNALLY DRIVEN...WITH MOST ACTIVITY CONCENTRATED DURG THE
THE AFTN AND EVENING HRS. DUE TO THE SCTD NATURE OF THE CONVECTION
OVR THE NEXT 24 TO 36 HOURS...WIDESPREAD HVY RAINFALL IS NOT
EXPECTED.

AS WE HEAD INTO LATER SUN AND MON...THE MAIN UPR LOW IS FCST TO MOVE
NEWD OUT OF THE CNTRL ROCKIES AND HEAD TOWARDS THE UPR MS VALLEY
REGION. THIS WL ALLOW AN ASSOCD CDFNT TO APCH THE FA FM THE W. THE
BNDRY WL ALSO PROVIDE A FOCUS FOR MORE ORGANIZED CONVECTION ALONG
AND AHEAD OF IT AS IT EVENTUALLY MOVES FURTHER EWD INTO AR BY MON.
THUS...THIS TIME PD WL BE WHEN THE POTENTIAL FOR WIDESPREAD HVY
RAINFALL WL BE THE GREATEST. AFTER COORDINATION WITH SURROUNDING
OFFICES...DECIDED TO HOLD OFF ON A FF WATCH FOR THE TIME BEING.

THE FNTL BNDRY IS EXPECTED TO PUSH THRU AR BY MON NGT...WITH RAIN
CHCS DIMINISHING FM THE NW AS DRIER AIR WORKS INTO THE STATE.

LONG TERM...TUESDAY THROUGH FRIDAY

THE UPPER LEVEL PATTERN WILL REMAIN FAIRLY UNCHANGED THROUGH THE
EXTENDED TERM...WITH A TROUGH REMAINING TO THE WEST AND A RIDGE TO
THE EAST...LEAVING ARKANSAS UNDER A SOUTHWESTERLY FLOW ALOFT.

AT THE SURFACE A COLD FRONT WILL BE MOVING INTO THE STATE IN THE
BEGINNING OF THE PERIOD...GENERALLY BRINGING TEMPERATURES DOWN JUST
A BIT BELOW SEASONAL NORMALS THROUGH THE TIME FRAME. SHORTWAVES CAN
BE EXPECTED TO RIPPLE THROUGH THE SOUTHWESTERLY FLOW ALOFT...SO
FAIRLY CLOUDY CONDITIONS AND RAIN CHANCES WILL PERSIST THROUGH MUCH
OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  80  69  81 /  50  50  50  60
CAMDEN AR         69  85  70  85 /  50  50  50  60
HARRISON AR       65  79  66  81 /  50  50  70  50
HOT SPRINGS AR    68  82  69  82 /  50  50  60  50
LITTLE ROCK   AR  69  83  70  84 /  50  50  50  60
MONTICELLO AR     70  84  70  85 /  50  50  30  60
MOUNT IDA AR      68  81  69  81 /  50  50  70  50
MOUNTAIN HOME AR  66  79  67  81 /  50  50  70  50
NEWPORT AR        68  81  69  82 /  50  50  40  60
PINE BLUFF AR     69  83  70  84 /  50  50  40  60
RUSSELLVILLE AR   67  82  69  82 /  50  50  70  50
SEARCY AR         67  82  69  82 /  50  50  50  60
STUTTGART AR      69  82  69  83 /  50  50  40  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, May 15, 4:00 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAY 15 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP. THERE
WILL BE HEAVY DOWNPOURS IN PLACES...AND THIS COULD RESULT IN
LOCALIZED FLASH FLOODING. RAIN WILL NOT BE WIDESPREAD ENOUGH TO
AFFECT AREA RIVERS...WHICH ARE RUNNING HIGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIT AND MISS SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH SATURDAY.
THIS WILL BE AHEAD OF A COLD FRONT MOVING SLOWLY FROM THE ROCKIES
INTO THE PLAINS.

BY SUNDAY AND MONDAY...THE FRONT WILL ARRIVE. SURROUNDING THE
FRONT...PRECIPITATION SHOULD BECOME MORE WIDESPREAD WITH AREAS
OF HEAVY RAIN. GIVEN A NEARLY SATURATED GROUND AND NOWHERE FOR
WATER TO GO...SOME FLASH FLOODING IS POSSIBLE IN AREAS WHERE
DOWNPOURS ARE PROLONGED. THE MOST LIKELY AREA FOR HIGH WATER
PROBLEMS IS THE WESTERN HALF OF THE STATE.

RIVERS LEVELS MAY GO UP IN PARTS OF THE REGION DEPENDING ON HOW
MUCH RAIN ACTUALLY FALLS. THIS WILL BE MONITORED CLOSELY IN THE
COMING DAYS.

ANY SEVERE WEATHER WILL BE ISOLATED...ESPECIALLY AS THE FRONT
GOES THROUGH SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST SATURDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, May 15, 1:42 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
242 PM CDT FRI MAY 15 2015

ARZ023-031-032-152015-
CONWAY AR-FAULKNER AR-VAN BUREN AR-
242 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAN BUREN...NORTHWESTERN
FAULKNER AND NORTHEASTERN CONWAY COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF CATHOLIC POINT...OR 14 MILES
SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WHIPPLE...            DAMASCUS...           CHOCTAW...
  CATHOLIC POINT...     SOUTHSIDE...          FORMOSA...
  CULPEPPER...          CENTER RIDGE...       BEE BRANCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3560 9249 3540 9232 3528 9260 3541 9265
TIME...MOT...LOC 1943Z 230DEG 18KT 3540 9256

226
Special weather statement, May 15, 1:46 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT FRI MAY 15 2015

ARZ007-016-025-152015-
INDEPENDENCE AR-JACKSON AR-SHARP AR-
246 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHARP...NORTHEASTERN
JACKSON AND NORTHEASTERN INDEPENDENCE COUNTIES UNTIL 315 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF NEWARK...OR 10 MILES EAST OF
BATESVILLE...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  BATESVILLE...         TUCKERMAN...          SWIFTON...
  SALADO...             NEWARK...             MOOREFIELD...
  MAGNESS...            GRUBBS...             CAVE CITY...
  SULPHUR ROCK...       SANDTOWN...           PFEIFFER...
  MAXVILLE...           KENYON...             GRANGE...
  GAINESBORO...         ELGIN...              DOWDY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3569 9165 3601 9164 3599 9135 3589 9135
      3590 9111 3589 9103 3588 9102 3565 9103
TIME...MOT...LOC 1946Z 195DEG 24KT 3577 9146

226
Special weather statement, May 15, 7:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 PM CDT FRI MAY 15 2015

ARZ047-160150-
MONROE AR-
818 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONROE COUNTY UNTIL 845
PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF HOLLY GROVE TO 7 MILES NORTH OF PALMER...AND MOVING
NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          BRINKLEY...           HOLLY GROVE...
  DOBBS LANDING...      ALLENDALE...          ALFREY...
  MONROE...             KEEVIL...             DUNCAN...
  BLACKTON...           ABERDEEN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 207 AND 218.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3458 9135 3487 9134 3492 9115 3492 9112
      3491 9111 3487 9111 3486 9109 3474 9110
      3474 9105 3473 9104 3460 9104
TIME...MOT...LOC 0118Z 187DEG 22KT 3466 9123 3469 9105

226

The radar

The Little Rock radar (KLZK), 107 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 15, 7:40 PM CST
Where
Monroe County, Monroe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.730, -91.100

Power lines were blown down in Monroe.

Thunderstorm Wind, Monroe

When
May 15, 7:40 PM CST
Where
Monroe County, 0.89 mi SW of Rich
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.760, -91.140

Power poles were blown down onto Highway 241 west of U.S. Highway 49.

Flash Flood, White

When
May 16, 6:45 PM CST to 8:00 PM CST
Where
White County, 1.32 mi ESE of Searcy to 1.05 mi WNW of Doniphan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.240, -91.730

Numerous roads were under water and closed due to very heavy rainfall. In one hour, 1.85 inches fell across the city.

Flash Flood, Marion

When
May 17, 8:25 AM CST to 10:25 AM CST
Where
Marion County, 1.67 mi E of Summit to 1.57 mi NW of Yellville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.250, -92.650

A car was trapped in rising water over County Road 7095 west of Summit in Marion County.

Flash Flood, Scott

When
May 20, 4:26 AM CST to 5:00 AM CST
Where
Scott County, 1 mi NE of Coaldale to 0.48 mi NNW of Bates
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.909, -94.416

Highway 28 was flooded, with a car submerged and the driver stranded.

Flash Flood, Logan

When
May 20, 4:40 AM CST to 6:00 AM CST
Where
Logan County, 0.71 mi NE of Caulksville to 1.19 mi WSW of Caulksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.307, -93.861

Highway 22 was flooded near Caulksville.

Flash Flood, Scott

When
May 20, 5:30 AM CST to 7:30 AM CST
Where
Scott County, 1.47 mi E of Sensation to 2.21 mi NNE of Waldron
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.874, -94.245

Numerous roads were flooded across the county and around the small town of Winfield.

Flash Flood, Pulaski

When
May 20, 5:55 AM CST to 7:00 AM CST
Where
Pulaski County, 1.55 mi S of North Little Rock to 1.44 mi SSE of Fort Roots
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.748, -92.249

The intersection of Chester Street and La Harpe Boulevard west of the River Market area of Downtown Little Rock was flooded. Some cars had stalled in the high water.

Flash Flood, Pulaski

When
May 20, 6:00 AM CST to 7:00 AM CST
Where
Pulaski County, 0.52 mi SSW of Toneyville to 0.78 mi NW of Genevia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.894, -92.105

The frontage road at the Little Rock Air Force Base exit off of US Highway 76 was flooded.

Flash Flood, Pulaski

When
May 20, 6:45 AM CST to 8:45 AM CST
Where
Pulaski County, 0.89 mi NE of Sherwood to 1.84 mi NNE of Booker
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.830, -92.210

Brookswood Road in Sherwood was flooded due to high water.

Flash Flood, Van Buren

When
May 20, 6:55 AM CST to 7:30 AM CST
Where
Van Buren County, 1.12 mi E of Clinton to 0.88 mi WSW of Clinton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.580, -92.450

Several roads in Clinton were closed due to high water.

Flash Flood, Jefferson

When
May 20, 7:15 AM CST to 9:00 AM CST
Where
Jefferson County, 1.32 mi SSW of Warbritton to 1.93 mi S of Wilkins
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.254, -92.032

Streets were flooded in Pine Bluff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580863, 580864, 580849, 580850, 580851, 580852, 580854, 580857, 580856, 580858, 580860, 580861.